The Annals of Probability

New perspectives on Ray's theorem for the local times of diffusions

M. B. Marcus and J. Rosen

Full-text: Open access

Abstract

A new global isomorphism theorem is obtained that expresses the local times of transient regular diffusions under $P^{x,y}$, in terms of related Gaussian processes. This theorem immediately gives an explicit description of the local times of diffusions in terms of $0$th order squared Bessel processes similar to that of Eisenbaum and Ray's classical description in terms of certain randomized fourth order squared Bessel processes. The proofs given are very simple. They depend on a new version of Kac's lemma for $h$-transformed Markov processes and employ little more than standard linear algebra. The global isomorphism theorem leads to an elementary proof of the Markov property of the local times of diffusions and to other recent results about the local times of general strongly symmetric Markov processes. The new version of Kac's lemma gives simple, short proofs of Dynkin's isomorphism theorem and an unconditioned isomorphism theorem due to Eisenbaum.

Article information

Source
Ann. Probab., Volume 31, Number 2 (2003), 882-913.

Dates
First available in Project Euclid: 24 March 2003

Permanent link to this document
https://projecteuclid.org/euclid.aop/1048516539

Digital Object Identifier
doi:10.1214/aop/1048516539

Mathematical Reviews number (MathSciNet)
MR1964952

Zentralblatt MATH identifier
1038.60075

Subjects
Primary: 60J55: Local time and additive functionals 60G15: Gaussian processes
Secondary: 60G17: Sample path properties

Keywords
Diffusions Ray's theorem Kac's lemma symmetric Markov processes Gaussian processes

Citation

Marcus, M. B.; Rosen, J. New perspectives on Ray's theorem for the local times of diffusions. Ann. Probab. 31 (2003), no. 2, 882--913. doi:10.1214/aop/1048516539. https://projecteuclid.org/euclid.aop/1048516539


Export citation

References

  • [1] BIANE, P. and YOR, M. (1988). Sur la loi des temps locaux browniens en un temps exponential. Seminaire de Probabilités XXII. Lecture Notes in Math. 1321 454-466. Springer, Berlin.
  • [2] EISENBAUM, N. (1994). Dy nkin's isomorphism theorem and the Ray-Knight theorems. Probab. Theory Related Fields 99 321-335.
  • [3] EISENBAUM, N. (1995). Une version sans conditionnement du theoreme d'isomorphisme de Dy nkin. Seminaire de Probabilités XXIX. Lecture Notes in Math. 1613 266-289. Springer, Berlin.
  • [4] EISENBAUM, N., KASPI, H., MARCUS, M. B., ROSEN, J. and SHI, Z. (2000). A Ray-Knight theorem for sy mmetric Markov processes. Ann. Probab. 28 1781-1796.
  • [5] FITZSIMMONS, P. and PITMAN, J. (1999). Kac's moment formula and the Fey nman-Kac formula for additive functionals of a Markov process. Stochastic Process. Appl. 79 117- 134.
  • [6] MARCUS, M. B. and ROSEN, J. (1992). Sample path properties of the local times of strongly sy mmetric Markov processes via Gaussian processes. Ann. Probab. 20 1603-1684.
  • [7] MARCUS, M. B. and ROSEN, J. (2001). Gaussian processes and the local times of sy mmetric Levy processes. In Lévy Processes-Theory and Applications (O. Barnsdorff-Nielsen, T. Mikosch and S. Resnick, eds.) 67-88. Birkhäuser, Boston.
  • [8] RAY, D. (1963). Sojourn times of a diffusion processs. Illinois J. Math. 7 615-630.
  • [9] REVUZ, D. and YOR, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Springer, Berlin,
  • [10] ROGERS, L. C. G. and WILLIAMS, D. (1987). Diffusions, Markov Processes and Martingales 1, 2nd ed. Wiley, New York.
  • [11] ROGERS, L. C. G. and WILLIAMS, D. (1994). Diffusions, Markov Processes and Martingales 2. Wiley, New York.
  • [12] SHARPE, M. (1988). General Theory of Markov Processes. Academic Press, New York.
  • [13] SHEPPARD, P. (1985). On the Ray-Knight property of local times. J. London Math. Soc. (2) 31 377-384.
  • [14] WALSH, J. B. (1978). Excursions and local times. Temps Locaux. Astérisque 52/53 159-192.
  • [15] WILLIAMS, D. (1974). Path decomposition and continuity of local time for one-dimensional diffusion, I. Proc. London Math. Soc. (3) 28 738-768.
  • NEW YORK, NEW YORK 10031 E-MAIL: mbmarcus@earthlink.net DEPARTMENT OF MATHEMATICS
  • COLLEGE OF STATEN ISLAND, CUNY
  • STATEN ISLAND, NEW YORK 10314 E-MAIL: jrosen3@earthlink.net